Alert archive / California / Winter Storm Warnings in 2017
Winter Storm Warning 4, NWS San Diego, CA
NWS San Diego, CA issued this winter storm warning at Feb 16, 2017, 9:16 AM PST for Riverside County, San Bernardino County, California. It took effect at Feb 17, 2017, 7:00 AM PST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2017, 9:16 AM PST (17:16 UTC)
- In effect from
- Feb 17, 2017, 7:00 AM PST
- Expired
- Feb 18, 2017, 7:00 AM PST
- In force
- 24 hr
- Issued by
- NWS San Diego, CA
The radar
The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 5.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2473 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
030 WWUS46 KSGX 161716 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service San Diego CA 916 AM PST Thu Feb 16 2017 ...DAMAGING WINDS AND HEAVY SNOW FRIDAY THROUGH FRIDAY NIGHT... .A powerful storm will bring damaging winds and heavy snow to the San Bernardino and Riverside county mountains Friday through Friday night. This will be a significant wind storm for the area. While any heavy snow will be confined to locations above 6000 feet in elevation...strong winds are likely at all elevations. Winds will weaken Saturday morning...but snow showers will continue all day Saturday including a few heavy showers. CAZ055-056-170600- /O.UPG.KSGX.WS.A.0002.170217T1500Z-170218T1500Z/ /O.NEW.KSGX.WS.W.0004.170217T1500Z-170218T1500Z/ San Bernardino County Mountains-Riverside County Mountains- INCLUDING THE FOLLOWING LOCATIONS...Crestline...Lake Arrowhead... Big Bear City...Big Bear Lake...Running Springs...Wrightwood... Idyllwild-Pine Cove 916 AM PST Thu Feb 16 2017 ...WINTER STORM WARNING IN EFFECT FROM 7 AM FRIDAY TO 7 AM PST SATURDAY... The National Weather Service in San Diego has issued a Winter Storm Warning...which is in effect from 7 AM Friday to 7 AM PST Saturday. The Winter Storm Watch is no longer in effect. * Winds...South 25 to 40 mph with gusts 60 to 80 mph at all elevations. Winds in excess of 80 mph at the ridge tops to the deserts slopes. Strongest winds occurring Friday afternoon through Friday night. * Snow Levels...Starting at 8000 feet Friday morning...falling to 6500 to 7000 feet Friday afternoon and evening...and then down to 5500 feet Saturday morning. * Timing...Snow showers gradually increasing during the day Friday. Heavy snow Friday afternoon through Friday night. * Snow Accumulations...up to 7 inches between 6000 and 7000 foot elevation...with local 1 foot amounts. 1 to 2 feet above 7000 foot elevation. * Visibility...Reduced to a quarter mile or less due to blowing snow and dense fog. * Impacts...Hazardous driving conditions due to strong winds, snow covered roads and low visibility from blowing snow and dense fog. Chain restrictions likely. Downed trees and powerlines expected with possible structural damage. Dangerous driving conditions for high profile vehicles due to strong cross-winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous. Only travel in an emergency. If you must travel...keep an extra flashlight... food...and water in your vehicle in case of an emergency. && $$ GREGORIA
6 follow-up statements
439 WWUS46 KSGX 170325 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service San Diego CA 725 PM PST Thu Feb 16 2017 ...DAMAGING WINDS AND HEAVY SNOW FRIDAY THROUGH FRIDAY NIGHT... .A winter storm will bring damaging winds and heavy snow to the San Bernardino and Riverside county mountains Friday through Friday night. This will be a significant wind storm for the area. While any heavy snow will be confined to locations above 6000 feet in elevation...strong winds are likely at all elevations. Winds will weaken Saturday morning...but snow showers will continue all day Saturday including a few heavy showers. CAZ055-056-171400- /O.CON.KSGX.WS.W.0004.170217T1500Z-170218T1500Z/ San Bernardino County Mountains-Riverside County Mountains- INCLUDING THE FOLLOWING LOCATIONS...Crestline...Lake Arrowhead... Big Bear City...Big Bear Lake...Running Springs...Wrightwood... Idyllwild-Pine Cove 725 PM PST Thu Feb 16 2017 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 AM FRIDAY TO 7 AM PST SATURDAY... * Winds...South 25 to 40 mph with gusts 60 to 80 mph at all elevations. Wind gusts in excess of 80 mph will be possible at the ridge tops and on the deserts slopes. Strongest winds occurring Friday afternoon through Friday night. * Snow Levels...Starting at 8000 feet Friday morning...falling to between 6500 and 7000 feet Friday afternoon and evening...then down to 5500 feet Saturday morning. * Timing...Snow showers gradually increasing during the day Friday. Heavy snow Friday afternoon through Friday night. * Snow Accumulations...up to 7 inches between 6000 and 7000 foot elevation...with local 1 foot amounts. 1 to 2 feet above 7000 foot elevation. * Visibility...Reduced to a quarter mile or less due to snow...blowing snow and dense fog. * Impacts...Hazardous driving conditions due to strong winds... snow covered roads and low visibility from blowing snow and dense fog. Chain restrictions likely. Downed trees and powerlines expected with possible structural damage. Dangerous driving conditions for high profile vehicles due to strong cross-winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous. Only travel in an emergency. If you must travel...keep an extra flashlight... food...and water in your vehicle in case of an emergency. && $$ 12
017 WWUS46 KSGX 171241 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service San Diego CA 441 AM PST Fri Feb 17 2017 ...DAMAGING WINDS TODAY AND HEAVY SNOW LATER TODAY THROUGH SATURDAY MORNING... .A Pacific origin winter storm will bring damaging winds and heavy snow to the San Bernardino and Riverside county mountains. This will be a significant wind storm. Heavy snow will be confined to locations above 6000 feet in elevation...strong winds are likely at all elevations. Winds will weaken Saturday morning...but snow showers will continue all day Saturday and Saturday evening with periodic heavy snow showers down to 5500 feet. CAZ055-056-180045- /O.CON.KSGX.WS.W.0004.170217T1500Z-170218T1500Z/ San Bernardino County Mountains-Riverside County Mountains- INCLUDING THE FOLLOWING LOCATIONS...Crestline...Lake Arrowhead... Big Bear City...Big Bear Lake...Running Springs...Wrightwood... Idyllwild-Pine Cove 441 AM PST Fri Feb 17 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM PST SATURDAY... * Winds...South 30 to 50 mph with gusts 70 to 90 mph at all elevations. Highest wind gusts likely to be found along the ridge tops and the deserts slopes. Strongest winds will occur this afternoon and evening. * Snow Levels...Starting at 7000-8000 feet...falling to between 6000 and 6500 feet this afternoon and evening... then down to 5000 to 5500 feet Saturday morning. * Timing...Snow becoming heavy in the higher mountains this afternoon and continuing this evening. Continued snow showers Saturday and Saturday night at lower elevations down to 5000 to 5500 feet. * Snow Accumulations...6 to 12 inches between 6000 and 7000 foot elevation. 1 to 2 feet 7000 to 8000 feet. Isolated snowfall 2 to 3 feet above 8000 feet. * Visibility...Reduced to a quarter mile or less due to snow... blowing snow and dense fog. * Impacts...Hazardous driving conditions due to strong winds... snow covered roads and low visibility from blowing snow and dense fog. Chain restrictions likely. Downed trees and powerlines expected with possible structural damage. Dangerous driving conditions for high profile vehicles due to strong cross-winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous. Only travel in an emergency. If you must travel...keep an extra flashlight... food...and water in your vehicle in case of an emergency. && $$ jmb
133 WWUS46 KSGX 172257 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service San Diego CA 257 PM PST Fri Feb 17 2017 ...DAMAGING WINDS AND HEAVY SNOW THROUGH THE EVENING... .A powerful Pacific storm will bring damaging winds and heavy snow to the San Bernardino and Riverside county mountains this afternoon and evening. Heavy snow will be confined to locations above 6000 feet in elevation...strong winds are likely at all elevations. Winds will weaken this evening as steady snow turns into snow showers. But snow showers will continue all day Saturday into Sunday morning with occasional heavy snow showers down to 5000 feet. CAZ055-056-180600- /O.CON.KSGX.WS.W.0004.000000T0000Z-170218T1500Z/ San Bernardino County Mountains-Riverside County Mountains- INCLUDING THE FOLLOWING LOCATIONS...Crestline...Lake Arrowhead... Big Bear City...Big Bear Lake...Running Springs...Wrightwood... Idyllwild-Pine Cove 257 PM PST Fri Feb 17 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM PST SATURDAY... * Winds...South 30 to 50 mph with gusts 60 to 85 mph at all elevations. Highest wind gusts likely to be found along the ridge tops and the desert slopes. Strongest winds will occur this afternoon and evening before decreasing this evening. * Snow Levels...6500 feet...falling to between 5000 Saturday morning. * Timing...Heavy snow this afternoon and evening. Snow showers continuing tonight into Sunday morning. * Snow Accumulations...4 to 12 inches between 6000 and 7000 foot elevation. 1 to 2 feet 7000 to 8000 feet. Isolated snowfall 2 to 3 feet above 8000 feet. A couple inches as low as 5000 feet. * Visibility...Reduced to a quarter mile or less due to snow... blowing snow and dense fog. * Impacts...Hazardous driving conditions due to strong winds... snow covered roads and low visibility from blowing snow and dense fog. Chain restrictions likely. Downed trees and powerlines expected with possible structural damage. Dangerous driving conditions for high profile vehicles due to strong cross-winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous. Only travel in an emergency. If you must travel...keep an extra flashlight... food...and water in your vehicle in case of an emergency. && $$ MM
396 WWUS46 KSGX 180518 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service San Diego CA 918 PM PST Fri Feb 17 2017 ...STRONG WINDS AND SNOW THROUGH TONIGHT... .A winter storm will continue to bring strong winds and snow to the San Bernardino and Riverside county mountains tonight. Heavy snow will be confined to locations above 6000 feet in elevation...strong winds are likely at all elevations. Winds will weaken tonight as steady snow turns into snow showers. But snow showers will continue all day Saturday into Sunday morning with occasional heavy snow showers down to 5000 feet. CAZ055-056-181400- /O.CON.KSGX.WS.W.0004.000000T0000Z-170218T1500Z/ San Bernardino County Mountains-Riverside County Mountains- INCLUDING THE FOLLOWING LOCATIONS...Crestline...Lake Arrowhead... Big Bear City...Big Bear Lake...Running Springs...Wrightwood... Idyllwild-Pine Cove 918 PM PST Fri Feb 17 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM PST SATURDAY... * Winds...South 25 to 35 mph with gusts to 55 mph. Highest wind gusts likely to be found along the ridge tops and the desert slopes. * Snow Levels...6500 feet...falling to between 5000 Saturday morning. * Timing...Snow showers continuing tonight into Sunday morning. * Snow Accumulations...4 to 12 inches between 6000 and 7000 foot elevation. 1 to 2 feet 7000 to 8000 feet. Isolated snowfall 2 to 3 feet above 8000 feet. A couple inches as low as 5000 feet. * Visibility...Reduced to a quarter mile or less due to snow... blowing snow and dense fog. * Impacts...Hazardous driving conditions due to strong winds... snow covered roads and low visibility from blowing snow and dense fog. Chain restrictions likely. Downed trees and powerlines expected with possible structural damage. Dangerous driving conditions for high profile vehicles due to strong cross-winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous. Only travel in an emergency. If you must travel...keep an extra flashlight... food...and water in your vehicle in case of an emergency. && $$
553 WWUS46 KSGX 181109 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service San Diego CA 309 AM PST Sat Feb 18 2017 ...Snow showers and gusty winds through early this morning... .A winter storm will continue to bring gusty south winds and snow showers to the higher elevations of the mountains of Riverside and San Bernardino Counties through early this morning. CAZ055-056-181500- /O.CON.KSGX.WS.W.0004.000000T0000Z-170218T1500Z/ San Bernardino County Mountains-Riverside County Mountains- INCLUDING THE FOLLOWING LOCATIONS...Crestline...Lake Arrowhead... Big Bear City...Big Bear Lake...Running Springs...Wrightwood... Idyllwild-Pine Cove 309 AM PST Sat Feb 18 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM PST THIS MORNING... * Winds...Areas of south winds 15 to 25 mph with gusts to 40 mph. Strongest gusts near mountain ridge tops onto the desert slopes. * Snow Levels...5000 to 5500 feet. * Snow Accumulations...A few inches of additional snowfall through early this morning...mostly above 5500 feet. * Impacts...Residents and travelers into higher elevations in the mountains should be prepared for hazardous driving conditions due to slick roads. If possible...carry chains and take extra food and clothing. * Outlook...Occasional snow showers will continue into early Sunday with additional snowfall of 3 to 6 inches above 6000 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous. Only travel in an emergency. If you must travel...keep an extra flashlight... food...and water in your vehicle in case of an emergency. && $$ 17
263 WWUS46 KSGX 181503 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service San Diego CA 703 AM PST Sat Feb 18 2017 CAZ055-056-181615- /O.EXP.KSGX.WS.W.0004.000000T0000Z-170218T1500Z/ San Bernardino County Mountains-Riverside County Mountains- INCLUDING THE FOLLOWING LOCATIONS...Crestline...Lake Arrowhead... Big Bear City...Big Bear Lake...Running Springs...Wrightwood... Idyllwild-Pine Cove 703 AM PST Sat Feb 18 2017 ...WINTER STORM WARNING HAS EXPIRED... Occasional snow showers will continue today but widespread heavy snowfall and strong winds have ended. $$ JAD
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this winter storm warning went out at Feb 16, 3:11 AM PST, 6 hours 5 minutes earlier.
Area forecast discussion, Feb 16, 3:11 AM PST, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
311 AM PST Thu Feb 16 2017
.SYNOPSIS...
Fair weather is forecast today with areas of coastal fog this
morning. A Pacific storm will arrive in Southern California
Friday and continue through Saturday. This storm will bring heavy
rain, high mountain snow and strong winds Friday afternoon and
night. Showers will continue Saturday. Dry weather returns Sunday,
but some lighter showers are expected Monday and again Wednesday.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Fair this morning for most areas, although a couple patches of fog
showed up on the coast. Areas of dense fog will continue to
develop through sunrise. Onshore flow returns today ahead of a big
storm system in the Pacific Ocean. Clouds will gradually thicken
later today which will lead to an increasing chance of showers
tonight into Friday morning north of San Diego County. The storm
spins up and moves a really impressive band of rain through the
region Friday afternoon through Friday night. Rain will be heavy
in this band and we expect at least some urban and small stream
flooding. For more on the rainfall/flood threat check the
hydrology discussion below. Snow levels will be around 6500 to
7500 feet during the heaviest band of precipitation and a foot or
two could pile up in the San Bernardino Mountains above that
elevation. Strong southerly winds in all areas will precede the
main band of precipitation. Gusts over 40 mph are expected nearly
everywhere and over 65 mph around the ridges of the San
Bernardino Mountains. These winds will be capable of causing
damage, including felled trees and power lines. Winds will drop
off very quickly early Saturday morning and the steady
precipitation will turn to showers. There is a slight chance of
thunderstorms mainly for coastal areas Friday evening, and in San
Diego County, the mountains and lower deserts on Saturday. The
storm slowly moves out Sunday bringing an end to the showers.
Southern California remains on the edge of moist westerly flow
next week with LA and Orange Counties right on the line separating
rain and no rain. We'll carry a small chance of showers in the
forecast Monday north of San Diego County. A trough of low
pressure pushes that moisture southward on Wednesday for a better
chance of showers. These shower events do not appear heavy.
&&
.AVIATION...
161100Z...Coast/Valleys...SCT to BKN low clouds, with bases 200-400
ft MSL and tops near 600 ft MSL, through about 16Z this morning.
Patchy dense fog within a few SM of the coast with VSBY to 1/4 SM at
times. Improved conditions after 16Z this morning. Low clouds, with
bases 1000-1500 ft MSL, will develop along the coast late this
evening. Forecaster confidence is medium-high. Rain spreading in
from the NW between 15Z-18Z Friday.
Mountains/Deserts...P6SM VIS through Thursday morning with SCT high
clouds. Breezy southwesterly winds will develop over mountains,
along desert mountain slopes and into adjacent deserts late Thursday
afternoon, with gusts to 45 kt possible. Severe, damaging winds
possible Friday afternoon with gusts well over 50 kt possible.
&&
.MARINE...
Patchy dense fog this morning over the coastal waters.
Large combined swells of 12-15 ft, strong wind gusts to 45 kt and
periods of rain, heavy at times, and isolated thunderstorms are
expected Friday through the weekend, as a strong storm system moves
across the region. A Gale Watch remains in effect Friday morning
through Friday night for the time of the most hazardous weather,
however Small Craft Advisory conditions will likely be met Saturday
and Sunday, as well. See the Gale Watch for additional details.
&&
.BEACHES...
Potentially damaging surf Friday through Sunday. Highest sets to 15
ft are expected Saturday afternoon through Sunday morning as a new
elevated swell shifts from the west. Widespread coastal flooding is
not expected as highest high tides will be around 4 ft through the
period, however dangerous swimming conditions, strong rip currents
and minor beach erosion is expected. A Beach Hazards Statement
remains in effect.
&&
.HYDROLOGY...
On Friday a strong Pacific storm along the West Coast will bring
periods of moderate to heavy rain through Saturday. The heaviest
band of rain will move slowly through the region Friday afternoon
and evening. Rain will turn to showers early Saturday and continue
showery all day. The greatest rain amounts are expected over
Orange County and the San Bernardino Mountains, due in part to
strong southerly winds ahead of the trough on Friday afternoon and
evening. Moderate to heavy rains are possible in Riverside and San
Diego Counties Friday night, but the rain totals should be less.
Snow levels will be high so there is the potential for significant
runoff in the mountains.
Areas with the greatest potential for flooding INCLUDE ALL OF
ORANGE COUNTY INCLUDING THE SANTA ANA MOUNTAINS...THE CAJON PASS
AREA AND THE BLUE CUT FIRE BURN SCAR...AND THE UPPER MOJAVE RIVER
BASIN.
CURRENT 2-DAY FORECAST RAINFALL TOTALS FOR FRIDAY AND SATURDAY...
ORANGE COUNTY..............2 to 4 inches.
SAN BERNARDINO MOUNTAINS...2 TO 7 inches.
SAN DIEGO COUNTY...........1 TO 2 inches.
RIVERSIDE COUNTY...........1 TO 2.5 inches.
UPPER AND LOWER DESERTS....0.25 to 1 inch.
Snow levels will mostly be above 6500 feet through Friday...then
lower to around 5000 feet Saturday.
&&
.SKYWARN...
Skywarn activation is not requested today, but will be requested
Friday.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch from Friday afternoon through Saturday
afternoon for Apple and Lucerne Valleys-Coachella Valley-
Orange County Coastal Areas-Orange County Inland Areas-
Riverside County Mountains-San Bernardino County Mountains-
San Bernardino and Riverside County Valleys-The Inland
Empire-San Diego County Coastal Areas-San Diego County
Deserts-San Diego County Mountains-San Diego County Valleys-
San Gorgonio Pass Near Banning-Santa Ana Mountains and
Foothills.
High Wind Watch from Friday morning through Saturday morning for
Apple and Lucerne Valleys-Coachella Valley-Orange County
Coastal Areas-Orange County Inland Areas-San Bernardino and
Riverside County Valleys-The Inland Empire-San Diego County
Coastal Areas-San Diego County Deserts-San Diego County
Mountains-San Diego County Valleys-San Gorgonio Pass Near
Banning-Santa Ana Mountains and Foothills.
Winter Storm Watch from Friday morning through Saturday morning
for Riverside County Mountains-San Bernardino County
Mountains.
Beach Hazards Statement from late tonight through Sunday evening
for Orange County Coastal Areas-San Diego County Coastal
Areas.
PZ...Gale Watch from Friday morning through late Friday night for
Coastal Waters from San Mateo Point to the Mexican Border
and out to 30 nm-Waters from San Mateo point to the Mexican
Border Extending 30 to 60 nm out including San Clemente
Island.
&&
PUBLIC/HYDROLOGY...MM
AVIATION/MARINE/BEACHES...BrothertonThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 7:37 AM PST | Gale Warning | SGX | 37 hr | |
| Feb 16, 9:03 AM PST | High Wind Warning | SGX | Orange, Riverside, San Bernardino, San Diego | 36 hr |
| Feb 16, 1:06 PM PST | High Surf Warning | SGX | Orange, San Diego | 69 hr |
Nearby
Winter Storm Warnings in California, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.